Background and importance Baricitinib is an orally available inhibitor of Janus kinases that is used to treat moderate to severe rheumatoid arthritis. In the literature, baricitinib seems to be an alternative in dermatologic diseases as off-label treatment. The baricitinib technical sheet describes that the most frequent serious infections in clinical trials were herpes zoster and cellulitis.
Aim and objectives To describe a severe case of cellulitis in a patient with atopic dermatitis previously treated with baricitinib.
Material and methods This was a descriptive, retrospective clinical case. The data (diagnostic tests, therapy and clinical course) were obtained by review of electronic medical records.
Results A 63-year-old man with hypertension and diabetes mellitus was diagnosed with severe atopic dermatitis in 2017. Previous treatments for atopic dermatitis were corticosteroids, ciclosporin, methotrexate and apremilast, all suspended due to lack of efficacy or adverse reactions. Treatment with baricitinib was initiated after being processed by our hospital pharmacy and authorised by the medical director, in May 2019.
Four months later, the patient was admitted to the traumatology service for severe extensive cellulitis with associated phascitis and pharmacological immunosuppression (lymphocyte count in the first determination was 0.51×10×3/µL). Baricitinib was suspended and empirical antibiotic therapy was started with meropenem and linezolid. In addition, the patient underwent surgery twice for wound debridement and samples were taken.
After 6 days of empirical treatment, microbiological culture of exudate revealed Streptococcus pyogenes, and directed antibiotic therapy with penicillin and clindamycin was given. Skin lesions improved progressively with the treatment and lymphocyte count was 1.12×10×3/µL. However, he had to undergo plastic surgery for loss of granulated substance in the affected tissue. Clindamycin was suspended after 7 days and penicillin G after 14 days of treatment. One month later, a significant improvement in cutaneous injuries caused by baricitinib was observed, although he continued to need daily cures for sequels.
Conclusion and relevance This adverse reaction was reported to the pharmacovigilance centre and caused baricitinib discontinuation.
Immunosuppression caused by baricitinib and probable subsequent infections should be taken into account when starting this treatment in susceptible patients.
References and/or acknowledgements No conflict of interest.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.